Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 72, NWS Kansas City, MO

March 20, 2019Clay County, Jackson County, Platte County, Missouri; Wyandotte County, Kansas

NWS Kansas City, MO issued this river flood warning at Mar 20, 2019, 11:00 AM CDT for Clay County, Jackson County, Platte County, Missouri; Wyandotte County, Kansas. It took effect at Mar 22, 2019, 1:00 PM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Mar 20, 2019, 11:00 AM CDT (16:00 UTC)
In effect from
Mar 22, 2019, 1:00 PM CDT
Expired
Mar 27, 2019, 10:41 AM CDT
In force
5 days
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Wyandotte County, KS, Clay County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 51 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at Kansas City (KCDM7). The gauge peaked at 34.40 ft at Mar 24, 2019, 3:00 AM CDT.

actionminormoderate283032343603/2003/2103/2203/2303/2403/2503/2603/2703/28
Action stage
29 ft
Minor stage
32 ft
Moderate stage
35 ft
Major stage
49 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06893000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 20, 6:17 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Mar 20, 6:17 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
617 AM CDT Wed Mar 20 2019

.Discussion...
Issued at 307 AM CDT WED MAR 20 2019

Mid level trough responsible for the off and on showers on Tuesday
and Tuesday night will move overhead this morning and race off to
the east by mid day. Northwest flow aloft will replace the passing
trough, which will lead to a calm weather day for Wednesday. Low
clouds will be tough to scour out in the post cold frontal regime,
but there's a chance we could see some scattering as early as mid
day. Expect northwest surface flow to continue through the day,
which will keep temperatures perhaps a little cooler than Tuesday,
especially, south of I-70, where temperatures on Tuesday pushed
the middle 60s. Should the cloud cover erode a little earlier in
the day than later there could be a run toward the 60s, but with
lingering clouds all day and that steady W/NW flow at the surface
expect middle to upper 50s.

Expect the calm weather to continue through the late part of the
week, and into the early part of the weekend. For Friday a mid
level ridge will build into the central part of the CONUS, which
may bring our local temps into the upper 50s to perhaps middle
60s. The quiet pattern becomes a little more active through the
day on Saturday, as the mid level ridge gets replaced by SW flow
aloft and an encroachment of some modest low level moisture from
the south. There's a bit of uncertainty how the second half of the
weekend into next week will play out. Both the ECMWF and GFS
indicate a pattern shift to more of a SW flow aloft within a
quasi-zonal flow pattern. ECMWF would paint a rather damp picture
for Sunday and Monday with constant fetch of moisture being fed
into the region through Sunday and Monday as a closed mid level
low carves into that quasi-zonal flow and glides through the
southern Plains. While the GFS indicates a somewhat similar
pattern for Saturday and Sunday, with rain chances increasing
through the day on Saturday and lingering into Sunday, its much
stronger and progressive with the surface ridging which could cut
well into any forecast rain amounts during the period comprising
of Saturday through Monday.

At any rate, both models then come into more convergence and
agreement for the middle part of next week, with the ridge
building back in for a couple days, before the next upstream
trough moves through.

&&

.Aviation...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 614 AM CDT WED MAR 20 2019

Low clouds will persist for the next few hours before gradual
improvement through the late morning and afternoon. Visibility may
reduce for brief periods between present and 15z with some very
light drizzle. Expect VFR for the afternoon and beyond.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Leighton
Hazardous weather outlook, Mar 20, 5:22 AM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
522 AM CDT Wed Mar 20 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
522 AM CDT Wed Mar 20 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Expect dry conditions with near seasonal temperatures.

 Moderate to Major river flooding is occurring along the Missouri
 River from Brownville to Parkville and eastward to Glasgow.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Rain chances increase over the weekend with the potential for
 isolated thunderstorms Sunday night.

 Moderate to Major river flooding is occurring along the Missouri
 River from Brownville to Parkville and eastward to Glasgow.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 10:25 AM CDTFlash Flood WarningEAXHolt4 hr

Nearby

River Flood Warnings in Missouri, 2019River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.